Thunderstorm Wind, Marshall
- When
- July 29, 11:42 PM CST
- Where
- Marshall County, 0.69 mi S of Marshalltown Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.110, -92.920
A 58 mph gust measured at Marshalltown Airport.
A thermal ridge was in place across the area, creating a hot and humid environment that was deeply unstable with MLCAPE of 3000-4500 J/kg even through the overnight hours when storms passed across Iowa. Sub-severe storms developed on the evening of July 29th associated with a stationary boundary that was draped across the state, but with little available shear they were disorganized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A thermal ridge was in place across the area, creating a hot and humid environment that was deeply unstable with MLCAPE of 3000-4500 J/kg even through the overnight hours when storms passed across Iowa. Sub-severe storms developed on the evening of July 29th associated with a stationary boundary that was draped across the state, but with little available shear they were disorganized. Meanwhile, a shortwave riding along the ridge pushed in from the west and reached western Iowa after midnight. This upper level support helped to organize the earlier convection into a line of storms in eastern Iowa while the primary line of storms organized in western Iowa. Both resulted in winds gusting 55-65+ mph as they swept across the state, leaving behind broken and uprooted trees that damaged homes in a couple cases.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 29, 5:46 PM CST, 5 hours 56 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 646 PM CDT Tue Jul 29 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Hot and humid conditions remain into this evening yet - Severe weather and heavy rain threats remain this evening/tonight and Wednesday. Damaging winds remain the primary concern, along with possible rainfall amounts of 1-3 inches or more, especially west - Cooler and drier Thursday and beyond && .DISCUSSION... Issued at 317 PM CDT Tue Jul 29 2025 Hot and humid conditions have prevailed generally through the day, though a very brief reprieve occurred for portions of central Iowa as a large outflow boundary from decaying convection across the north dove southward, leading so slightly reduced temperatures in the 80s in some locations this afternoon. However, temperatures have increased as of 2pm across the area with values in the upper 80s north into central Iowa and in the low 90s south. The expectation remains that values will increase further into the low to mid 90s through the rest of the afternoon and remain into this evening, with heat indices reaching in around 105+ degrees in southern Iowa and extending up to around the I-80 corridor, thus the earlier expansion of the Heat Advisory further north that will remain until 8pm. The attention then primarily becomes very focused on the return of active weather this evening, which per CAM guidance still has some variation between members on when the activity develops with the passing boundary. HRRR and FV3 members suggest that storms begin to fire around or just after 7-8pm, while more tend to favor convection developing into western Iowa and become more widespread between 10pm- 12am. Given an increase in forcing to lift with this boundary, along with the increase of at least some low level jet further west, and plenty of instability over 3000+ J/kg though shear is more marginal, storms should have no issue developing but may be more messy in coverage as updrafts may struggle to maintain themselves. With warm air near the surface as well, this convection looks to be more elevated in nature, with steep lapse rates around 7 J/kg supporting at least a small hail threat, though damaging winds remain the main severe hazard as DCAPE values around 1000-1500 J/KG are depicted in RAP and NAM soundings over southwestern Iowa. The Slight Risk per SPC remains reasonable, with more of an isolated severe risk further north and east. Of increasing concern as well is the potential for heavy rainfall, as HREF guidance depicts the showers and storms tonight into Wednesday morning kicking out amounts of 1-3+ inches of rainfall , especially over southern/western Iowa, while the GEFS has these higher amounts further north. While the variability remains on the location of the heavier rainfall, the certainty is high that heavy rainfall will fall somewhere in these areas, which has resulted after coordination of neighboring offices to issue a Flood Watch for much of western into southern Iowa tonight through Wednesday morning. Scattered flash flooding is possible, along with river rises that could lead to additional impacts, which is highlighted per the Slight ERO that the WPC included in the area, though more broad in coverage to account for lingering uncertainties. Details will continue to be refined over the next several hours as conditions set up. Following the active weather expected tonight through Wednesday morning, will see mid-level flow gradually shift northwesterly and surface flow shift northeasterly, which will usher in cooler and comfortable temperatures as highs are only expected to reach the 70s across much of Iowa. However, further south/southeast, a boundary overhead with the area remaining in the warm and humid air will lead to at least the potential for additional showers and storms to develop late Wednesday afternoon through the evening. Will have to closely monitor how conditions evolve through the day Wednesday. Any redevelopment of showers and storms would pose primarily damaging winds and heavy rain as the main threats again. Thursday and beyond will be come with much quieter and cooler weather over several days as high pressure sinks down, though some low end chances for at least shower activity is not completely out of the question. These details will be assessed in the coming days. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 646 PM CDT Tue Jul 29 2025 VFR conditions are prevailing at the moment, but that is expected to change as thunderstorms are beginning to develop from near SLB to IKV to OOA. These may be isolated to scattered and have PROB30 groups for this and/or as coverage is expected to increase as storms arrive from the west later this evening. Visibility and ceilings will lower into restrictions that will more or less prevail as rounds of storms roll through later tonight into Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch from 10 PM CDT this evening through Wednesday morning for IAZ004-005-015-023>025-033>037-044>050-057>062- 070>075-081>086-092>097. Heat Advisory until 8 PM CDT this evening for IAZ057>062- 070>075-081>086-092>097. && DISCUSSION...Bury AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 510 PM CDT Tue Jul 29 2025 IAZ006-007-016-017-025>028-036>039-048>050-302215- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama- 510 PM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected this evening into Wednesday morning, with severe storms possible. Damaging winds and heavy rainfall are the main concerns with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected to continue through the morning Wednesday, Isolated strong storms are possible, with gusty winds and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and at times Wednesday. IAZ057>062-070>075-081>086-092>097-302215- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 510 PM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Heat Advisory is in effect through this evening. A Flood Watch is in effect through early Wednesday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected this evening into Wednesday morning, with severe storms possible, especially over southwestern Iowa. Damaging winds and heavy rainfall are the main concerns with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected to continue through the morning Wednesday, with redevelopment possible over southern/eastern Iowa by the afternoon to evening. A few isolated severe storms are possible, with gusty winds and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and at times Wednesday. IAZ004-005-015-023-024-033>035-044>047-302215- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone- 510 PM CDT Tue Jul 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flood Watch is in effect through early Wednesday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected this evening into Wednesday morning, with severe storms possible, mainly over central Iowa. Damaging winds and heavy rainfall are the main concerns with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are expected to continue through the morning Wednesday. Isolated strong storms are possible, with gusty winds and heavy rainfall the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and at times Wednesday.
Special Weather Statement
National Weather Service Des Moines IA
916 PM CDT Tue Jul 29 2025
IAZ006-007-300300-
Winnebago IA-Worth IA-
916 PM CDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT WORTH AND NORTHEASTERN WINNEBAGO
COUNTIES THROUGH 1000 PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rice Lake, or 11 miles west of Northwood, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northwood, Lake Mills, Manly, Emmons, Rice Lake, Kensett, Grafton,
Hanlontown, Joice, Scarville, Bolan, Lake Mills Municipal Airport,
Hogsback Wildlife Area, Northwood Municipal, and Rice Lake State
Park.
This includes Interstate 35 between mile markers 204 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4326 9302 4325 9320 4332 9360 4350 9362
4350 9303
TIME...MOT...LOC 0216Z 273DEG 33KT 4339 9344
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FowleSpecial Weather Statement
National Weather Service Des Moines IA
1024 PM CDT Tue Jul 29 2025
IAZ047-048-059-060-300400-
Boone IA-Story IA-Polk IA-Dallas IA-
1024 PM CDT Tue Jul 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POLK...SOUTHWESTERN
STORY...SOUTHEASTERN BOONE AND EASTERN DALLAS COUNTIES THROUGH 1100
PM CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, or 8 miles east of Perry, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail and additional
heavy rainfall of one to two inches.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
Locations impacted include...
Ankeny, Urbandale, Johnston, Clive, Waukee, Boone, Grimes, Perry,
Adel, Bondurant, Polk City, Saylorville, Madrid, Dallas Center,
Slater, Granger, Woodward, Saylorville Lake, Big Creek Lake, and
Boone Speedway.
This includes the following highways...
Interstate 35 between mile markers 89 and 97.
Interstate 80 between mile markers 127 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4158 9401 4183 9420 4208 9381 4168 9347
TIME...MOT...LOC 0324Z 236DEG 23KT 4180 9393
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FowleThe Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 05:40 UTC.
7 thunderstorm wind. Local standard time, as filed.
A 58 mph gust measured at Marshalltown Airport.
A 68 mph gust at a Personal Weather Station.
A 60 mph gust at a personal weather station.
A 59 mph gust at a personal weather station.
A 65 mph gust from Iowa Dept. of Transportation RWIS.
A 60 mph gust at a personal weather station.
Large hardwood tree uprooted and fell on home. Delayed Report. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292813, 1292814, 1292817, 1292818, 1292819, 1292820, 1292827.